Adverse Drug Reactions

One of the major problems with Lyme is not knowing the right approach to take to treat it. There are so many different drugs and everyone is different. What works for one person may not work for the next person. Also, people who already have a history of taking many different medications at a high dosage may react differently because their bodies have already been compromised.

Doxycycline is the main drug associated with Lyme treatment. Typically, 6-8 weeks orally of this med is prescribed for the average individual that sees a doctor with Lyme symptoms, including myself. If the Lyme infection is acute and fairly new, this dosage should get the job done. Unfortunately, many people have what is called chronic Lyme. This Lyme is much more severe due to the longer time it has had to incubate in the body without being attacked by any treatments. It causes a lot more stress on the body. When the bacteria have had more time to grow, it is harder to fight. There is a much wider range of symptoms with this disease that are much stronger than the typical joint pain and general fatigue. This is what my sister and I have.

Obviously, the typical treatment did not work. Our specialist ordered for a PICC line to be put in. A PICC line is a catheter that is run through a vein from the arm to the superior vena cava in your heart. It is much more effective this way because stronger medicine can be used without risk of damaging the stomach lining or blood vessels and the medicine that is administered through the PICC line is immediately let out in the heart and taken to every part of your body.

Rocephin was the first drug that I was put on after the PICC insertion. It was a 30 min. infusion once a day, which isn't bad. But, what that means is that it is extremely powerful. I tolerated it for a while, but eventually I had a reaction to it. I took a week off and just gave my body a break and took immunosuppression steroids to help with the withdrawal for the time being. Unfortunately, I had a more serious reaction that got worse and worse as time went on when I went back on the drug. This reaction consisted of itching, tingling, and burning from the inside out on pretty much every surface of my body. I even had an injection of benadryl beforehand to stop it, but it didn't. After we decided that Rocephin was not going to work, the doctor decided to try another antibiotic called Invans, but the same thing happened. Then we tried Doxycycline, and the same reaction happened but it was much less severe, so we stuck with it until I started feeling better. Afterwards we switched to multiple oral antibiotics, and because oral antibiotics are much lower concentration, the reactions faded away. I am still taking oral antibiotics for preventative reasons, even though it has been a couple of years, but I slowly got better with this treatment.

My sister Lauren also had a reaction to her antibiotics during her second treatment for Lyme. After a couple weeks of Rocephin her feet started burning and tingling. We didn’t know what was causing it, so she switched to Doxycycline, but it kept happening. She tried Penicillin and Invans, but the same reaction kept happening. It got to the point where the burning made blisters on her feet. We finally figured out that it was the sheer strength of all of the antibiotics and it was too toxic. The treatment finally worked when she started doing detox along with treatment.

This is just the bare bones of how intense it actually was. For me it took almost a year to find the right treatment and for Lauren it took months of detox for her to be able to continue treatment again. There are a lot of antibiotics out there so there are a lot of options, and lots of different ways to administer antibiotics. Everyone reacts differently, so you just have to find what works for you.

Thanks for reading, and if you have any comments or want to tell us your experience, comment below!

#antibiotics #chronicillness #Lymedisease #Lyme #sideeffects #reactions #allergicreaction #allergy